Alert archive / New York / Winter Storm Watches in 2023

Winter Storm Watch 3, NWS Buffalo, NY

February 26, 2023Lewis County, Oswego County, New York

NWS Buffalo, NY issued this winter storm watch at Feb 26, 2023, 3:07 AM EST for Lewis County, Oswego County, New York. It took effect at Feb 27, 2023, 6:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2023, 3:07 AM EST (08:07 UTC)
In effect from
Feb 27, 2023, 6:00 PM EST
Expired
Feb 27, 2023, 3:22 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS41 KBUF 260807
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
307 AM EST Sun Feb 26 2023

NYZ006-008-261700-
/O.NEW.KBUF.WS.A.0003.230227T2300Z-230228T2300Z/
Oswego-Lewis-
Including the cities of Oswego and Lowville
307 AM EST Sun Feb 26 2023

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 9 inches
  or more possible. Winds could gust as high as 40 mph.

* WHERE...Oswego and Lewis counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Begin needed preparations at home or with your vehicle. Travel
may become difficult, so plan accordingly.

&&

$$
4 follow-up statements
775 
WWUS41 KBUF 261513
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1013 AM EST Sun Feb 26 2023

NYZ006-008-270000-
/O.CON.KBUF.WS.A.0003.230227T2300Z-230228T2300Z/
Oswego-Lewis-
Including the cities of Oswego and Lowville
1013 AM EST Sun Feb 26 2023

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 9 
  inches or more possible. Winds could gust as high as 40 mph.

* WHERE...Oswego and Lewis counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Begin needed preparations at home or with your vehicle. Travel
may become difficult, so plan accordingly.

&&

$$
109 
WWUS41 KBUF 262030
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
330 PM EST Sun Feb 26 2023

NYZ006-008-270430-
/O.CON.KBUF.WS.A.0003.230227T2300Z-230228T2300Z/
Oswego-Lewis-
Including the cities of Oswego and Lowville
330 PM EST Sun Feb 26 2023

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 9 
  inches or more possible. Winds could gust as high as 40 mph.

* WHERE...Oswego and Lewis counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Begin needed preparations at home or with your vehicle. Travel
may become difficult, so plan accordingly.

&&

$$
643 
WWUS41 KBUF 270238
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
938 PM EST Sun Feb 26 2023

NYZ006-008-271045-
/O.CON.KBUF.WS.A.0003.230227T2300Z-230228T2300Z/
Oswego-Lewis-
Including the cities of Oswego and Lowville
938 PM EST Sun Feb 26 2023

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 9 
  inches or more possible. Winds could gust as high as 40 mph.

* WHERE...Oswego and Lewis counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Begin needed preparations at home or with your vehicle. Travel
may become difficult, so plan accordingly.

&&

$$
703 
WWUS41 KBUF 270822
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
322 AM EST Mon Feb 27 2023

NYZ006-008-271700-
/O.UPG.KBUF.WS.A.0003.230227T2300Z-230228T2300Z/
/O.NEW.KBUF.WW.Y.0015.230227T2300Z-230228T2300Z/
Oswego-Lewis-
Including the cities of Oswego and Lowville
322 AM EST Mon Feb 27 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM EST TUESDAY...

* WHAT...Snow expected. TOTAL snow accumulations of 4 to 9 
  inches. Winds gusting as high as 40 mph.

* WHERE...Oswego and Lewis counties.

* WHEN...From 6 PM this evening to 6 PM EST Tuesday.

* IMPACTS...Travel could be difficult. The hazardous conditions
  could impact the Tuesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ012-019>021-085-271700-
/O.NEW.KBUF.WW.Y.0015.230227T1800Z-230228T1100Z/
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Wellsville, 
Orchard Park, and Springville
322 AM EST Mon Feb 27 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 AM EST TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 5 inches and ice accumulations of around one quarter 
  of an inch. Winds gusting as high as 40 mph.

* WHERE...Southern Erie and Wyoming counties and the western 
  Southern Tier.

* WHEN...From 1 PM this afternoon to 6 AM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact this evenings commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow, sleet or freezing rain will result in slippery
roads and limited visibilities. Slow down and use caution while
driving.

Submit snow and ice reports through our website or social media.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Feb 26, 12:59 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 26, 12:59 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1259 AM EST Sun Feb 26 2023

.SYNOPSIS...
While a weak cold frontal passage will touch off some snow showers
on Sunday mainly across the Eastern Lake Ontario region...generally
fair weather will be in place to end the weekend. A deep storm
system over the Upper Mid west on Monday will then spread a swath of
steady...widespread precipitation across our forecast area MOnday
afternoon and night. While the bulk of the precipitation will fall as
rain over the western counties...a significant snowfall will be
possible east of Lake Ontario.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak surface ridge over the area will ensure a dry and quiet night.
With light winds, efficient radiational cooling has allowed
temperatures to quickly drop where some breaks in the clouds have
developed. Temperatures early tonight are in the teens and low 20s
with single digits east of Lake Ontario, though as the surface high
drifts to our east, a southerly return flow will develop and help
temperatures moderate before rising through the second half of the
night.

A shortwave trough and weak surface low near Lake Superior will
shift east overnight, then crossing the Ottawa Valley by early
Sunday afternoon while pushing a cold front across the area.
Greatest coverage of snow showers on Sunday will be north of St.
Lawrence Valley and southeast into northern New England where
steeper low-level lapse rates and deeper moisture closer to the
shortwave ahead of the cold front resides. While a few flurries or
light snow showers may pop-up across WNY in the morning, best chance
for snow showers for our CWA will be east of Lake Ontario, then
settling southeast of Lake Ontario later in the afternoon and
evening. Initially snow showers will be supported by upslope SW
flow, but eventually it becomes just cold enough (850H temps around -
11C) for a lake response mainly southern Tug Hill drifting across
Oswego county as flow becomes northwest. Little of the DGZ is within
the lake convective layer though and near sfc temps will be warmer
(maybe even leading to a rain/snow mix at lower elevations), so only
expecting light snow amounts later Sunday in these areas of maybe an
inch to inch and a half. Accumulations up on the Tug will likely be
a bit higher, with up to 3 inches on the ground possible by the end
of the day.

Highs will pop up into the 40s Finger Lakes/Southern Tier with near
40 for rest of western and central NY. Highs east of Lake Ontario
will reside in the low to mid 30s. Westerly winds will be breezy on
Sunday over much of the region with gusts to 35 mph.

Sunday night will continue to feature a weak lake response southeast
of Lake Ontario early on. Eventually mid-level ridging ahead of
large system approaching from the central CONUS will result in
warming temps aloft and subsidence, so any light lake effect will
end later evening or early overnight. Otherwise, will be a night
with increasing high clouds later from ahead of the plains system.
Lows will mainly reside in the 20s with teens east of Lake Ontario.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Lingering fair weather at the start of Monday morning will give way
to deteriorating conditions through the course of Monday and Monday
evening...as a vertically stacked and slowly weakening storm system
pushes from the Midwest to the Central Great Lakes...and pivots its
associated warm front northeastward into western New York.
Increasing moisture and isentropic lift along and north of the warm
front coupled with increasing low level convergence along the nose
of a 45-50 knot jet impinging upon the frontal zone will lead to
steady precipitation overspreading our area from southwest to
northeast Monday afternoon and evening.

With respect to precipitation type...across far western New York
marginal temperature profiles will promote an initial mix of rain
and wet snow Monday afternoon...with increasing warming of the
column then generally forcing a changeover to mostly plain rain
through the course of Monday evening. This being said...some
interior locations may experience enough low-level evaporative
cooling as the precip develops to allow for the development of a
brief wintry mix including sleet/freezing rain late Monday afternoon
into early Monday evening...with this most probable from interior
portions of the Southern Tier up into Genesee and Orleans counties.
Further east across the Finger Lakes...any warming aloft will be
considerably more muted through Monday evening...which should allow
for the pcpn to remain more in the form of a rain/snow mix there
(and possibly even transitioning to mainly wet snow for at least a
time given initial evaporative cooling of the column). Meanwhile...
the North Country should remain cold enough to support mostly snow.

The presence of the aforementioned low level jet could also lead to
some strong gusty downslope winds downwind of the Chautauqua Ridge
later Monday afternoon and Monday evening...with locations such as
Dunkirk potentially seeing gusts to 45-50 mph (or low-end Wind
Advisory criteria). The above being said...it remains questionable
whether such winds will actually materialize given the steady
precipitation that is expected during this period...which could help
at least partially inhibit the stronger winds aloft from mixing down
to the surface.

As we push through the second half of Monday night the initial
surface low will lift into Southern Ontario...while secondary
surface cyclogenesis takes place off the New Jersey coastline. In
between these two systems...the now-occluding warm frontal boundary
will pivot northeastward across the rest of western New York
overnight...with the primary low's trailing cold front entering far
western New York later on in the night. During this time further
overall warming of the column will allow the precipitation to
transition over to more in the way of plain rain south of Lake
Ontario as it begins to wind down following the passage of the
surface occlusion...while areas east of Lake Ontario continue to
experience fairly steady snow. In this latter area total nighttime
snowfall accumulations look to be on the order of a general 3-5"
across the lower elevations...with as much as 5-7" possible across
the higher terrain of the Tug Hill and portions of the western
Adirondack foothills.

Very late Monday night and Tuesday the complex storm system will
push further northeastward...with the initial primary low sweeping
its trailing cold front across our region from west to east. Coupled
with high pressure and drier air nosing into our region from the
Ohio Valley and Central Great Lakes in the wake of the frontal
passage...this will allow the lingering mix of rain/wet snow south
of Lake Ontario and accumulating snow across the North Country to
taper off from west to east through the course of the day...though
not before another 2-4" of snow potentially falls across the higher
terrain east of Lake Ontario. While such additional amounts on top
of the accumulations from Monday night could push event totals to
lower-end warning criteria across the higher terrain...continued
forecast uncertainty and the limited areal extent of such accums
precludes the issuance of any winter weather headlines at this time.

One more thing we'll have to watch late Monday night and Tuesday is
the potential for a another round of rather windy conditions across
western New York following the cold frontal passage...as cold air
advection helps to at least partially mix down some of the lingering
40-50 knot west-southwesterly flow from the 925-850 mb layer. This
could lead to a period of wind gusts approaching or reaching low-end
Wind Advisory criteria (50 mph) from the Lake Erie shoreline
northeastward across the Niagara Frontier from late Monday night
through the first half of Tuesday...while the remainder of the
region experiences somewhat lower gusts of 35-45 mph. As for
temperatures...these will generally range from the mid 30s to
lower 40s Tuesday.

Tuesday night ridging at all levels will drift across New York State
from west to east. This will help bring an end to any leftover snow
showers east of Lake Ontario during Tuesday evening...with a dry and
tranquil night otherwise expected. Expect lows to mainly be in the
lower to mid 20s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Subtle upper level and surface ridging Wednesday will slide east
across eastern New York State and into New England, as the next
upper level shortwave trough and attendant surface low develops and
advances eastward across the western and central Great Lakes. This
will generally support a quiet and dry morning across western and
north-central New York Wednesday before showers associated with the
advancing system spill across the western portions of the area
Wednesday afternoon.

Large discrepancies between model guidances continue for the
Wednesday night through Saturday morning timeframe. Overall expect
two different systems to impact the area. The first one, is the
aforementioned low over the Great Lakes Wednesday, while the second
one a low over the deep Mississippi Valley moving east northeast
across the Mid-Atlantic States and then up the coast. Regarding the
first system, expect a chance of showers (combination of rain, rain-
snow mix, and snow) throughout the mid portion of the week. Then for
the later portion of the week with the second low, depending on how
far north this low juts across the Ohio Valley into the Mid-Atlantic
will determine if the forecast area will see any precipitation
(farther north the low tracks, the better chance for precipitation).
This being said, kept chances/low end likelies for mostly snow (some
mix across the far south) Friday and Friday night.

High pressure will then reside across New York State Saturday
helping dry out the airmass overhead and supporting a period of dry
weather.

Otherwise, March will kick off with temperatures above average
Wednesday and Thursday before dropping towards average for the
closure of the work week and the start of the weekend.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
While mainly VFR conditions will be in place at the start of this
TAF period...clouds moving in from the west will include MVFR cigs
of 1500-2500 feet by daybreak.

For Sunday...fairly widespread MVFR cigs in the morning (VFR KJHW)
will improve to VFR for the midday and afternoon. The lower cigs
will be accompanied by some light snow...mainly east of Lake
Ontario. Sfc winds will increase to 30 knots at times for the midday
and afternoon.

VFR conditions are then anticipated for Sunday night.

Outlook...

Monday...Mainly VFR in the morning, then MVFR/IFR developing later in
the afternoon with the arrival of rain and snow.
Tuesday...Areas of MVFR/IFR in rain/snow early, improving in the
afternoon.
Wednesday...Mainly VFR.
Thursday...MVFR to VFR. Chance of rain and snow showers.

&&

.MARINE...
Relatively light winds as a surface ridge drifts east of the area
overnight. Low pressure tracking to the north of the region on
Sunday will produce a period of moderate to strong southwest to west
winds. Small Craft Advisories have been issued for all but the lower
Niagara River.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 4 AM early this morning to 7 PM EST
         this evening for LEZ020-040-041.
         Small Craft Advisory from 7 AM this morning to 10 PM
         EST this evening for LOZ042.
         Small Craft Advisory from 7 AM this morning to 4 AM EST
         Monday for LOZ043>045.

&&

SYNOPSIS...RSH
NEAR TERM...JLA/PP
SHORT TERM...JJR
LONG TERM...EAJ
AVIATION...RSH
MARINE...JLA/PP
Hazardous weather outlook, Feb 25, 4:15 AM EST, 22 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
415 AM EST Sat Feb 25 2023

NYZ001>005-010>014-019>021-085-260915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
415 AM EST Sat Feb 25 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-260915-
Oswego-Jefferson-Lewis-
415 AM EST Sat Feb 25 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread, accumulating wet snow is possible late Monday through
Tuesday as low pressure moves through the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-260915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
415 AM EST Sat Feb 25 2023

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-260915-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
415 AM EST Sat Feb 25 2023

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:49 PM ESTSpecial Weather StatementBUFLewis86 min

Nearby

Winter Storm Watches in New York, 2023Every winter storm watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.